Pacemaker, Toprol XL and Rythmol

I thought I'd post an update on my condition, which just seems to go from bad to worse. Got the Pacemaker on December 14th after passing out twice (once while driving) and still haven't been able to return to work because I feel so lousy. So, I have a Pacemaker to control the slow heartbeats, I'm on Toprol XL to control the fast heartbeats, and I just spent another 4 days this week in the ICU at the hospital and left with Rythmol to control all of the extra heartbeats that they found through the echocardiogram that I'm having. My doctor says 30-40% of the population has extra heartbeats and they just live with them. I told him that I can't because it feels like each one is a jolt in my chest and up into my neck. Well after taking the Rythmol for the past four days all of the extra heartbeats have stopped and I haven't felt my heart beat at all--which is such a wonderful feeling. But, unfortunately the Rythmol is giving me some bad side effects with indigestion, stomach upset, shortness of breath if I just try to do something as simple as vaccuming, and itching and rashes. So I'm going to stop taking it today.

I am so discouraged and feel that I will never have a normal life again. No one still has been able to figure out why I am dizzy, but the general doctor that I saw in the hopsital on Sunday morning said that he believes the dizziness IS from my heart rhythm problems. He said with such irregular heart rates how could I not feel dizzy.

I have an appointment on Tuesday with the Chief of Cardiology from the University of PA Presbyterian Medical Center and hope that he can figure out something because I just can't live the rest of my life like this.

Judy


4 Comments

Which one

by hotform - 2008-02-09 10:02:13

Which Rythmol are you taking?
There is regular generic in different tablet dosage sizes and then there is Rythmol SR which is a sustained release formula that gives you a steady dose throughout.
I ask because in the small town that I live in, I was the only person in town taking Rythmol. Therefore the only thing that was available were the generic tablets and I had some of the same problems you are describing.
When my doctor switched me to the SR formula I felt good.
I did have the stomach problems you are describing, but that was fixed with Aciphex.
I feel great now and the Rythmol has really worked for me.
Rick

so sorry

by CathrynB - 2008-02-09 11:02:38

Hi Judy,
I'm so sorry to hear you're having such terrible problems. I've never been on any heart medications so can't comment on that other than to say I've read of many folks on this site who had trouble with some meds, but eventually found ones that worked for them. The only other thought I have is wondering whether the voltage on your PM may still be turned higher than is now needed and that could be why you're feeling the extra heartbeats. Most of us come out of the hospital with a high voltage setting that gets turned down after the electrical leads are firmly situated and getting good capture. You might ask your doctor or tech about this. Please don't give up, keep asking questions and getting ideas from other doctors on how to solve your problems if the doctors you're seeing now can't figure it out. It's been less than 2 months for you, and unfortunately it can take quite a bit longer than that to "get it right" in terms of settings, meds, healing, etc.
Take care and keep us posted on your progress,
CathrynB

Reply

by zbertrand21 - 2008-02-09 11:02:50

Hey Judy. Your story reminds me of what I went through and I just want to say hang in there. I started having intense irregular heart beats and tacchycardia when I was around 21. I was at school playing football and it really started bothering me bad to the point were I had to leave school and come home to focus on figuring it out and due to the fact that I could not function at all anymore. I had terrible anxiety almost all the time due to all of the rhythm problems and understand where you are coming from.
I was diagnoised with atrial tachy, supraventricular tachy in the early stages and after 5 ablations with the rhythm problems coming back everytime and worse they had to damage my SA node to supress the tachy on my 6th. This resulted in sinus node exit block which was no picnic either. This resulted in getting the pacemaker in Sept. 2006. Honestly the pacemaker helped to an extent but I still did not feel and do not feel normal. After every porcedure I was told that I should be all set and fixed and would come back a few months later with worse flare ups of tacchycardia.
After that I developed black toes which ended up being from a blood clot on the pacemaker wire which emboli broke off and passed through my PFO and were circulated. I was told how lucky I was that the emboli(s) did not go to my brain or lungs. Yet it was hard at this point for me to consider myself lucky. But they then closed my PFO to stop this from happening and put me on blood thinners. So after 3 weeks of finally being taken off the blood thinners it happens again just a while ago. They cannot figure out what is going on or locate the orgin of the clots, but again tell me how LUCKY I am that no stroke or PE occured. Now they are looking into Lupus and I am going to have yet more testing done, but they think it could be scar tissue forming from all of the damage done from 6 ablations and probably over 100 burnmarks.

With all that said, dont get to down with everything. I always try to tell myself that there are people out there that have it much worse. My anxiety and other symptoms have been so bad for the past 4 years that it made finishing school up very hard but I was able to do it through online classes and now am working doing medical transcription from home. Just hang in there and they will figure out a way to help you feel better and you will figure out how to live life the best that you can. Just take comfort in those that you have around you that care about you, thats how I have goten through so far.
Good Luck,
Zac

Toprol Experience...

by Meadowlark - 2008-02-10 01:02:42

I was put on Toprol after my PM implant in Nov 2007 and felt horrible until the Toprol was stopped and replaced by Cardizem after Christmas. I also take Rythmol and Digoxin but it was the Toprol that made me feel so light-headed to the point of almost losing conciousness.

While Toprol was given to me to control rapid heart rate I had the worst episode of tachycardia than ever before, putting me in the hospital; it was after this episode that the doctor took me off Toprol and put me on Cardizem (also another drug to control rapid heart rate).

Toprol just did not agree with me at all; in fact, it was also the culprit causing my intestinal distress and once it was stopped I am "back to normal" in the gastro-intestinal department :-)

I have felt fabulous since the first week in January 08, and have not had any episodes of tachycardia.

You know you're wired when...

You have an excuse for gaining an extra ounce or two.

Member Quotes

Hang in there; it does get better every day!